Many of my friends on Facebook know that my oldest sister died almost a month ago. About 3 years ago, my sister was sick and I went to her home to care for her. She had pneumonia.
She was complaining that she also had intense pain in her shoulders, hips and thighs. I took her to her doctor and he diagnosed her with PMR (Poly Myalgia Rheumatica).
Sandy was a very stoic woman – rarely complained about pain; so I knew that she was hurting badly.
Her son is a Chiropractor and was trying also to figure out why so much pain. An orthopedic surgeon almost did a shoulder replacement surgery on her, but then she got a second opinion and there were NO tears in her rotator cuff.
THE LORD STOPPED THAT AWFUL SURGERY!
Sandy suffered for such a long time with the pain, which also crippled her fingers when she would wake up in the mornings.
So, the diagnosis was PMR. But what caused the PMR was always my question.
Today I was researching some health matters and was shocked when I came across many articles saying the same thing:
STATIN DRUGS CAN CAUSE PMR!
My sister’s cholesterol was only slightly elevated. Her GP put her on Avorastatin about a month before her intense pain came.
The reason I researched this was because I had just seen my Endocrinologist for Autoimmune Hashimotos Thyroiditis. My doctor went through my blood work and mentioned that my cholesterol was only slight elevated, but that he did not recommend that I go on a statin because of “pain in the shoulders, hips and thighs”
WOW! I thought back to Sandy’s unbearable pain and that she was on a statin drug that led up to the pain. The doctor kept my sister on prednisone EVERY DAY for 3 years and I believe that this contributed to her death.
I’m writing this because I know that a good portion of my readership are elderly. I wondered how many were on a statin drug for cholesterol.
If you have been experiencing pain in shoulders, hips and thighs or stiffness in fingers in the morning, and you take a statin (this is only a recommendation for people with mild elevation of cholesterol) try staying off the statin for a couple of weeks and see if the pain is less.
Here is one of many articles about statins being the cause for PMR.
Brethren, there are many other websites which expand on this topic.
Please remember – I am not a doctor but I do research non-stop. And if this can help anyone who is on a statin – has severe pain – and is able to come off the statin without harm (people who only have slightly elevated cholesterol numbers and are on a low to medium dosage of statin; and the pain subsides when the statin is stopped – then I will be rejoicing with you!!